Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2003, 7:45 PM EDT for Bradford County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2003, 7:45 PM EDT (23:45 UTC)
- Expired
- May 1, 2003, 8:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
858 WUUS51 KBGM 012345 SVRBGM PAC015-020045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 745 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 845 PM EDT. * AT 742 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TROY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRINGFIELD AT 755 PM EDT. WETONA AT 800 PM EDT. BURLINGTON AT 805 PM EDT. EAST SMITHFIELD AT 810 PM EDT. ULSTER AND TOWANDA AT 820 PM EDT. WYSOX AT 825 PM EDT. MILAN AND ATHENS AT 830 PM EDT. ROME AND LITCHFIELD AT 840 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ LAT...LON 4180 7690 4164 7677 4183 7617 4200 7638
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:10 PM EDT, 35 minutes earlier.
Area forecast discussion, May 1, 7:10 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 710 PM EDT THU MAY 1 2003 UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH FROM ZONES. TSTORMS ONGOING ACROSS CENTRAL ZONES...BUT ARE NOW PARALLEL TO THE UPPER FLOW...SO THE WIND THREAT IS GREATLY DIMINISHED FROM WHEN THE STORMS WENT THROUGH NRN ZONES A FEW HOURS AGO. REST OF ZONES UNCHANGED. VAN AUSDALL ------------------------PREVIOUS DISCUSSION----------------------- SHOWERS AND STORMS FIRING ALONG INCOMING COLD FRONT AND EXISTING OUTFLOW/LAKE BOUNDARIES AS OF THIS WRITING. THE BEST SHOT OF ANY SEVERE THUNDERSTORMS STILL LOOKS TO BE GENERALLY FROM ABOUT I-81 WEST THROUGH EARLY EVENING. THIS IS WHERE BEST COMBO OF INSTABILITY OF DEEP LAYER WIND SHEAR EXISTS. LATER THIS EVENING, THUNDERSTORMS SHOULD HAVE A TENDENCY TO DIMINISH IN INTENSITY WITH STABILIZING ATMOSPHERE. HOWEVER, BAND OF SHOWERS WILL PROBABLY INCREASE IN AREAL COVERAGE AS SURFACE WAVE RIDES ALONG THE SLOW MOVING FRONT AND MID TO UPPER LEVEL SUPPORT IMPROVES. A STEADIER RAIN WILL LAST THROUGH MUCH OF FRIDAY AS LIFT STAYS FOCUSED NEAR AND JUST NORTH OF SURFACE BOUNDARY. SOME DRYING MAY EDGE INTO OUR NORTHERN/WESTERN ZONES DURING THE AFTERNOON, CAUSING THE RAINS TO BEGIN TO TAPER DOWN THERE. FRIDAY NIGHT AND SATURDAY, A LARGE SURFACE HIGH OVER SOUTH CENTRAL CANADA WILL GRADUALLY BUILD OVER THE NORTHEASTERN U.S. AS A RESULT, THE ABOVE MENTIONED FRONT WILL SAG SOUTHWARD AND DRIER AIR WILL CONTINUE TO PUSH IN FROM THE NORTH. WELL TAPER THE RAIN BACK TO SCATTERED SHOWERS BY FRIDAY EVENING, THEN INTRODUCE SOME SUNSHINE BY SATURDAY AFTERNOON FOR THE NORTHERN HALF OF THE REGION. CLOUDS SHOULD BE SLOWER TO DEPART SOUTHERN SECTIONS DURING THE DAY SATURDAY. SUNDAY AND MONDAY SHOULD FEATURE MORE IN THE WAY OF SUNSHINE WITH MILDER TEMPERATURES. .BGM...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR MOST OF CENTRAL NY AND BRADFORD COUNTY IN NORTHEAST PA. JUREWICZ
Hazardous weather outlook, May 1, 3:25 PM EDT, 4 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-012130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 325 PM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS ALONG A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. STRONG WINDS AND HAIL ARE THE MAIN THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF CENTRAL NEW YORK AND BRADFORD COUNTY IN PENNSYLVANIA UNTIL 7 PM EDT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY. SKYWARN WILL BE ACTIVATED AS THREATENING WEATHER APPROACHES YOUR AREA. REMEMBER...ANY SEVERE THUNDERSTORMS OR TORNADO WARNINGS ARE CONSIDERED AUTOMATIC SKYWARN ACTIVATION FOR THAT PARTICULAR COUNTY. MJ
In the hours before
Special weather statement, May 1, 3:14 PM EDT, 4 hours 31 minutes before
NYZ015>017-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 314 PM EDT THU MAY 1 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM SENECA FALLS TO PENN YAN.....MOVING EAST AT 45 MPH. STRONG THUNDERSTORMS WILL BE NEAR... WYCKOFF AND UNION SPRINGS AT 330 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA
Special weather statement, May 1, 4:06 PM EDT, 3 hours 39 minutes before
NYZ036-037-012045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 406 PM EDT THU MAY 1 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM SYRACUSE TO ONEIDA...MOVING EAST AT 50 MPH. THUNDERSTORMS WILL BE NEAR... ORISKANY AND YORKVILLE AT 430 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA
Local storm report, May 1, 5:57 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0557 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM FLOYD NY WIND DAMAGE
05/01/03 ONEIDA TREES AND WIRES DOWN
0430 PM CAMDEN NY WIND DAMAGE
05/01/03 ONEIDA TREES AND WIRES DOWN
DJPSpecial weather statement, May 1, 7:00 PM EDT, 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-012300- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH CANCELLATION NATIONAL WEATHER SERVICE BINGHAMTON NY 700 PM EDT THU MAY 1 2003 ...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA... ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA... BRADFORD. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING, BUT ARE NOT EXPECTED TO BE SEVERE. VAN AUSDALL
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.